Alert archive / New Jersey / Dense Fog Advisories in 2018

Dense Fog Advisory 13, NWS Philadelphia/Mount Holly

May 31, 20185 counties in New Jersey

NWS Philadelphia/Mount Holly issued this dense fog advisory at May 31, 2018, 9:13 PM EDT for 5 counties in New Jersey. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 31, 2018, 9:13 PM EDT (01:13 UTC)
Expired
Jun 1, 2018, 7:00 AM EDT
In force
10 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Atlantic County, NJ, Burlington County, NJ, Cape May County, NJ, Monmouth County, NJ, Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 27 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

465 
WWUS71 KPHI 010113
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
913 PM EDT Thu May 31 2018

NJZ013-014-020-022>027-011100-
/O.NEW.KPHI.FG.Y.0013.180601T0113Z-180601T1100Z/
Western Monmouth-Eastern Monmouth-Ocean-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
Including the cities of Freehold, Sandy Hook, Jackson, Hammonton,
Cape May Court House, Ocean City, Atlantic City, 
Long Beach Island, and Wharton State Forest
913 PM EDT Thu May 31 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 7 AM EDT FRIDAY...

The National Weather Service in Mount Holly has issued a Dense
Fog Advisory, which is in effect until 7 AM EDT Friday.

* VISIBILITIES...One quarter mile or less at times.

* TIMING...Tonight through Friday morning.

* IMPACTS...Limited visibilities will make travel very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$

MPS
1 follow-up statement
129 
WWUS71 KPHI 011048
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
648 AM EDT Fri Jun 1 2018


NJZ013-014-020-022>027-011200-
/O.EXP.KPHI.FG.Y.0013.000000T0000Z-180601T1100Z/
Western Monmouth-Eastern Monmouth-Ocean-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
Including the cities of Freehold, Sandy Hook, Jackson, Hammonton,
Cape May Court House, Ocean City, Atlantic City, 
Long Beach Island, and Wharton State Forest
648 AM EDT Fri Jun 1 2018

...DENSE FOG ADVISORY WILL EXPIRE AT 7 AM EDT THIS MORNING...

Any lingering fog should dissipate within the next hour.
Therefore, the dense fog advisory will be allowed to expire at 7
AM.

However, patchy fog, with visibility below 1 mile will be possible
across the region. Please exercise caution for rapidly changing
visibility on the morning commute. Allow extra time to reach your
destination and if you encounter fog, reduce speed and increase
following distance with the vehicle in front of you.

$$

SFJ

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this dense fog advisory went out at May 31, 8:03 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 31, 8:03 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
803 PM EDT Thu May 31 2018

.SYNOPSIS...
A frontal boundary will lift north of the area tonight into
Friday morning. A cold front will move across the area late
Friday into Friday night. An area of low pressure will develop
along this boundary Friday night and become nearly stationary
just to our south over the weekend. Another area of low pressure
is expected to move out of the Great Lakes region toward the
Mid Atlantic early Tuesday into Wednesday and combine with the
other low pressure as it moves northward toward the Canadian
Maritimes.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Area of showers and thunderstorms producing heavy rain
currently moving through Washington D.C. and is approaching
Baltimore. Not many showers across the local area yet, but
expecting PoPs to increase through this evening. Showers and sct
tstms will move in from the west this evening, and other
showers and storms will develop across Delmarva. Downpours and
localized flooding may develop with any thunder, but coverage
looks too small attm for any flood watch now. Later on, showers
will end from SW to NE and more low clouds and fog look to be a
good bet. Lows were not changed from earlier and are mostly in
in the upper 60s (South/east) and low/mid 60s elsewhere. Winds
will be mostly SE at 5 to 10 mph.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
The humid airmass will remain and more sct showers and tstms
are expected. We'll probably see more breaks in the clouds and
earlier too with sfc winds subtly shifting more srly or swrly
possibly allowing some drier air to arrive. Our afternoon temp
fcst certainly would need to have a decent amount of sunshine to
happen, so we'll go with only a degree or two lower than the
earlier fcst. Highs will (hopefully) reach the upper 70s/low 80s
north/west and mid 80s elsewhere. The best chc for precip will
be during the afternoon with again more downpours and localized
flooding possible.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
An unsettled weather pattern is expected to develop for the Mid
Atlantic region for the weekend into early next week with the
potential for periods of moderate to heavy rainfall.

On Friday evening, a cold front will be approaching the area
from the west, and crossing the area overnight. As the front
moves across the area, an area of low pressure will develop
along the front and slow its progression. As the front moves
across the area, there will likely be some left over instability
from the daytime, so there is expected to be an area of showers
and thunderstorms moving into the region. PW values remain
high, around 2 inches, so there will likely be some heavy
downpours, especially for southern New Jersey, Delaware, and the
eastern shore of Maryland which will be closer to where the low
begins to develop.

By Saturday, the low pressure should have developed along the
frontal boundary as it sags across the area, and is likely to
become nearly stationary to our south. There are some slight
placement differences with the low, but the general idea is that
the low will be near the Delmarva or slightly offshore Saturday
trough Saturday night. As we begin to move into Sunday, this
low is expected to begin lifting northward near the coast as
another low begins to move out of the Great Lakes region. By
Monday, the low will begin shifting southward out of the Great
Lakes, then shift offshore and merge with the low from the
weekend as they move northward toward the Canadian Maritimes.

Precipitable waters will remain high over the weekend,
especially Saturday, so periods of moderate to heavy rainfall
remain possible. Actually Saturday there will remain some
instability across the area, so there will continue to be a
chance of thunderstorms through the day Saturday. By Sunday, the
instability will dissipate, so there is not expected to be any
thunderstorms Sunday. Showers will remain possible as we go into
Monday and Tuesday, but again, with no instability,
thunderstorms are not expected. Precipitable waters are also
expected to be less as we go in Monday and Tuesday, so the heavy
rain chances are not expected to be as high.

While the confidence on the evolution of this event and heavy
rain/flood threat is still somewhat uncertain due to the
convective nature of some of the precipitation, please continue
to monitor the forecast over the next few days through this
weekend as Watches, Warnings, or Advisories may be needed if
conditions warrant.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Currently VFR/MVFR conditions across the region, except for IFR
CIGs at KACY. CIGs should lower to IFR through this evening and
last into Friday morning. VSBY restrictions in fog also expected
with IFR VSBYs. Showers will move into the region as the evening
progresses, and then showers and thunderstorms expected Friday
afternoon and evening. Sluggish improvement Fri after 15/16Z
with wind becoming more SW which may begin to bring some drier
air to the area.

OUTLOOK...

Friday night...MVFR/IFR conditions possible, especially with an
showers and thunderstorms.

Saturday and Sunday night...MVFR or IFR conditions expected to
develop. Periods of rain, and possible thunderstorms Saturday.
East- northeast winds may gust up to 20 to 30 knots at times,
especially from about PHL on eastward.

Monday-Tuesday...Sub-VFR conditions likely to continue with a
chance of showers.

&&

.MARINE...
Dense fog continues on the waters, and the Dense Fog Advisory is
up for all zones through Friday morning. It is possible that
the showers later may stir things up enough that it will no
longer be needed. Sub-SCA conditions expected tonight and friday
with mostly SE to S winds around 10 knots and ocean seas 2-3
ft. Scattered tstms later tonight and Fri will produce locally
higher winds and seas.

OUTLOOK...

Friday night-Saturday...Conditions expected to remain below
Small Craft Advisory levels.

Saturday night-Sunday night...Conditions likely to become at
least Small Craft Advisory levels, but may approach gale force.

Monday-Monday night...Conditions likely to remain at Small
Craft Advisory levels.

Tuesday...Winds may drop below advisory levels, but seas may
remain elevated.

Rip Currents...
The dominant period will be low on Friday. South winds will be
increasing to 10-15 kt through the afternoon on the ocean
waters, but the forecasted risk for the formation of dangerous
rip currents on Friday is low. However, rip currents are
possible and can occur especially near piers and jetties.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Dense Fog Advisory until 10 AM EDT Friday for ANZ430-431-
     450>455.

&&

Synopsis...Robertson
Near Term...MPS/O'Hara
Short Term...O'Hara
Long Term...Robertson
Aviation...Robertson/MPS/O'Hara
Marine...Robertson/MPS/O'Hara
Hazardous weather outlook, May 31, 9:12 PM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
912 PM EDT Thu May 31 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-021-
PAZ054-055-060>062-070-071-101>106-020100-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Mercer-Salem-Gloucester-Camden-Northwestern Burlington-
Cumberland-Carbon-Monroe-Berks-Lehigh-Northampton-Delaware-
Philadelphia-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
912 PM EDT Thu May 31 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

Some downpours through tonight may be heavy enough to result in
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periods of heavy rain are possible later Friday and over the
weekend, and may result in some flash flooding. The more likely
period for more widespread concerns is Saturday into Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-020100-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
912 PM EDT Thu May 31 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

Winds may approach gale force for Saturday night through Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ013-014-020-022>027-020100-
Western Monmouth-Eastern Monmouth-Ocean-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
912 PM EDT Thu May 31 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 7 AM EDT FRIDAY...

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

Some downpours through tonight may be heavy enough to result in
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

Periods of heavy rain are possible later Friday and over the
weekend, and may result in some flash flooding. The more likely
period for more widespread concerns is Saturday into Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

Nearby

Dense Fog Advisories in New Jersey, 2018Every dense fog advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.